Do all stimulants cause moodiness?

Avatar for djlubu2
iVillage Member
Registered: 03-26-2003
Do all stimulants cause moodiness?
5
Wed, 03-10-2010 - 2:51pm

I just started my almost 11 y/o ds back on meds after 1 1/2 years off.

Photobucket
iVillage Member
Registered: 06-10-2007
Wed, 03-10-2010 - 4:20pm

Hi,


Some stims can cause moodiness when they wear off, it is called rebound, some cause more than others. The right med, at the right dose will not. It is entirely possible the Vyvanse is no longer the right med.


Have you sondered Focalin? It is one of the meds that seems to have less rebound, it is an 8 hour med though. DD had NO rebound on Daytrana, once we found the right dose.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

iVillage Member
Registered: 03-25-2003
Thu, 03-11-2010 - 9:22am

*Some* rebound was a fact of life for us, BUT it didn't last forever--a couple weeks after each med change, for instance.

I agree that Focalin XR has much less rebound for my kid (never tried Vyvanse, though). It's only an 8 hr med, but you can give the non-time-release kind as a booster dose for the afternoon--we have to, for sure, and had to on Concerta, too, sometimes, not for moodiness, but so he could get the homework done...

We also worked with our kid on the moodiness, talked about it being caused by the med wearing off. That helped a bunch; he was as bewildered as us about WHY he was getting so mad/upset about things that wouldn't usually bug him at all.

Megan
Megan
iVillage Member
Registered: 03-25-2008
Thu, 03-11-2010 - 12:07pm
We've never seen moodiness with any of the medications in the Ritalin family (have tried just about all at this point other than Daytrana). However, our son did get it big-time with Adderall to the point of rage. I think it really just depends on the child.
Avatar for djlubu2
iVillage Member
Registered: 03-26-2003
Sun, 03-14-2010 - 10:21am
So if rebound is a problem, does that mean the dosage is too high or too low?
Photobucket
iVillage Member
Registered: 06-10-2007
Sun, 03-14-2010 - 6:01pm

It could mean either, or it's not the right med at all.


Sometimes it takes a while for them to adjust, and the rebound disappears after w few weeks. Sometimes it never goes away. I have foudn that making sure DD has a good snack, and possibly a bit of caffeine helps with the rebound, so it isn't as much of a shock to her system. She adores coffee, so a cup in the evenings helped alot.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.